Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 129, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 22, 2002, 4:45 PM EDT for Chatham County, North Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 22, 2002, 4:45 PM EDT (20:45 UTC)
- Expired
- Jul 22, 2002, 5:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Chatham County, NC
The radar
The Raleigh/Durham radar (KRAX), 69 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 5:00 PM EDT | Thunderstorm Wind 50 E | Goldston, NC | Several trees were blown down near Goldston and Bear Creek. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1105 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1028 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
695 WUUS52 KRAH 222045 SVRRAH NCC037-222115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 444 PM EDT MON JUL 22 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHATHAM COUNTY IN NORTH CAROLINA * UNTIL 515 PM EDT * AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTH OF GOLDSTON...OR ABOUT 7 MILES EAST OF SILER CITY...MOVING NORTH AT 15 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... GOLDSTON BEAR CREEK SILER CITY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAYBE WASHED OUT. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:15 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 22, 3:15 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 315 PM EDT MON JUL 22 2002 TONIGHT AND TUESDAY...SHOWERS ALONG THE SEA BREEZE WILL MOVE NORTH INTO THE AREA THROUGH THE AFTERNOON AND DISSIPATE LATER THIS EVENING. CYCLONIC CIRCULATION OVER GEORGIA WILL CONTINUE TO PROVIDE A SOUTH TO SOUTHEAST FLOW AND INCREASING LOW LEVEL MOISTURE. SEA BREEZE SHOULD AGAIN BE THE FOCUSING MECHANISM FOR CONVECTION IN THE SOUTHEAST COUNTIES...WITH ISOLATED WIDELY SCATTERED SHOWERS ELSEWHERE. ANOTHER MUGGY NIGHT WITH LOWS IN THE LOWER 70S. WILL MENTION PATCHY FOG IN THE EAST AND SOUTH AS DEWPOINTS WILL BE IN THE LOWER 70S. WEDNESDAY AND THURSDAY...WEAK TROUGH AT 850 AND 700 MB SINKS SOUTH OVER THE OHIO VALLEY LATE TUESDAY TO MERGE WITH THE WEAK CYCLONIC CIRCULATION OVER GEORGIA...RESULTING IN A SHEAR AXIS OVER THE AREA ON WEDNESDAY. AT THE SURFACE...A CONVERGENCE ZONE DEVELOPS WEDNESDAY OVER THE MOUNTAINS/FOOTHILLS. THESE FEATURES REMAIN IN OUR VICINITY THROUGH THURSDAY. WILL SHOW HIGH CHANCE POPS OVER THE ENTIRE AREA WEDNESDAY AND THURSDAY AFTERNOON. MOSTLY CLOUDY SKIES WITH HIGHS IN THE MID/UPPER 80S AND LOWS IN THE LOWER/MID 70S BOTH DAYS. FRIDAY THROUGH MONDAY...TROUGH WASHES OUT OVER THE AREA ON FRIDAY. HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL RETROGRADE OVER THE WEEKEND...AND AN UPPER RIDGE WILL BUILD OVER THE EAST COAST. THUS THE TREND THROUGH THE PERIOD IS TOWARD DRIER WEATHER. WILL KEEP THE SLIGHT CHANCE MENTION ON SATURDAY AND SUNDAY...AND INTRODUCE MONDAY AS DRY. TEMPS SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD. .RAH...NONE. DGS
In the hours before
Special weather statement, Jul 22, 3:56 PM EDT, 49 minutes before
ZCZC 000 TTAA00 KRAH 221954 NCZ011-027-222100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 356 PM EDT MON JUL 22 2002 STRONG THUNDERSTORMS LOCATED OVER CENTRAL NASH COUNTY JUST WEST OF ROCKY MOUNT WILL MOVE NORTH ALONG INTERSTATE 95. VERY HEAVY SHOWERS AND GUSTY WINDS MAY BE EXPECTED. THE RAIN MAY CAUSE MINOR FLOODING OCCUR ON ROADS AND IN LOW LYING AREAS. DRIVERS...ESPECIALLY ON INTERSTATE 95...SHOULD BE ALERT FOR REDUCED VISIBILITY AND SLICK ROADS. THE STORMS WILL MOVE INTO HALIFAX COUNTY JUST WEST OF ENFIELD BY 415 PM. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 4:09 PM EDT | Severe Thunderstorm Warning | RAH | Nash | 21 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.